Optimal Consumption with Stochastic Income: Deviations from Certainty Equivalence
AbstractThose who study consumption behavior routinely assume that labor income is stochastic and that the utility function exhibits constant relative risk aversion. No one has derived closed form solutions to this problem, however, and therefore we do not know what the resulting consumption function looks like. In this paper, a numerical technique is used to give accurate approximations to the consumption function in multiperiod models with income uncertainty. The resulting consumption function is often dramatically different than the certainty equivalence solution typically used, in which consumption is proportional to the sum of financial wealth and the present discounted value of expected future labor income. The results help explain three important empirical consumption puzzles: the excess sensitivity of consumption to transitory income, the high growth of consumption in periods of low real interest rates, and the under spending of the elderly. In the last section of the paper, the numerical technique is applied to examples in which borrowing constraints are imposed. It is seen that future constraints, which bind only in certain states of the world, can have effects similar to those of current constraints that are binding.
Download InfoTo our knowledge, this item is not available for download. To find whether it is available, there are three options:
1. Check below under "Related research" whether another version of this item is available online.
2. Check on the provider's web page whether it is in fact available.
3. Perform a search for a similarly titled item that would be available.
Bibliographic InfoPaper provided by Wharton School Rodney L. White Center for Financial Research in its series Rodney L. White Center for Financial Research Working Papers with number 20-86.
Date of creation:
Date of revision:
Contact details of provider:
Postal: 3254 Steinberg Hall-Dietrich Hall, Philadelphia, PA 19104-6367
Phone: (215) 898-7616
Fax: (215) 573-8084
Web page: http://finance.wharton.upenn.edu/~rlwctr/
More information through EDIRC
Other versions of this item:
- Zeldes, Stephen P, 1989. "Optimal Consumption with Stochastic Income: Deviations from Certainty Equivalence," The Quarterly Journal of Economics, MIT Press, vol. 104(2), pages 275-98, May.
You can help add them by filling out this form.
CitEc Project, subscribe to its RSS feed for this item.
This item has more than 25 citations. To prevent cluttering this page, these citations are listed on a separate page. reading lists or Wikipedia pages:
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Thomas Krichel).
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.